Main menu

Pages

Penicillin allergy can exacerbate corona infection.. Symptoms to look for


The World Health Organization has consistently stressed that antibiotics do not work against viruses, however, the drug has been relied upon globally to help manage viral infections in patients with corona.


And new research has found that clinical outcomes can be dramatically worsened for patients who are allergic to a particular antibiotic, penicillin.


Recent studies have highlighted the increased risk of poor outcomes for individuals infected with coronavirus with comorbidities, and a new study published in Allergy and Clinical Immunology found that a certain group of patients, who are allergic to penicillin, may be at greater risk of worse outcomes for COVID-19. According to the results published by the "express" website.


"Coronavirus cases range from asymptomatic to severe, and many comorbidities are associated with worse clinical outcomes," wrote the researcher in the Department of Allergy, Asthma, and Immunology in the Penn State College of Medicine's Department of Medicine.


The use of antibiotics is common in the case of coronavirus infection and penicillin sensitivity can influence the choice of antibiotics and may affect the outcome of COVID-19.


To assess the effect of penicillin allergy on the outcome of corona patients, the study team used a tool to identify adults with corona with or without penicillin allergy.


The researchers compared the risks of 30-day hospitalization, acute respiratory failure, intensive care unit requirements, mechanical ventilation requirements, and mortality in both groups.


The results showed that penicillin-allergic patients had a higher risk of hospitalization, acute respiratory failure, and intensive care unit requirements. Moreover, penicillin-allergic patients had a slightly higher risk of death than penicillin-allergic patients during the 30-day observation period.


Speaking about the findings, the team wrote: "Patients with penicillin allergy may be prioritized as a higher group for COVID-19, to develop risk mitigation strategies, including antibiotic stewardship programs to reduce unnecessary antibiotic use in these patients."


According to the Mayo Clinic, signs and symptoms of a penicillin allergy appear within an hour after taking the drug. Symptoms may include:


Skin rash

goosebumps

itching

fever

swelling

whistling in the ear

Runny nose

watery eyes with itching

body hypersensitivity

Comments